Alert archive / Arizona / Flash Flood Watches in 2021
Flash Flood Watch 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood watch at Jul 29, 2021, 2:05 PM MST for 4 counties in Arizona. It took effect at Jul 30, 2021, 12:00 PM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2021, 2:05 PM MST (21:05 UTC)
- In effect from
- Jul 30, 2021, 12:00 PM MST
- Expired
- Jul 30, 2021, 9:28 PM MST
- In force
- 9 hr
- Issued by
- NWS Flagstaff, AZ
- Flood severity
- None
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333 WGUS65 KFGZ 292105 FFAFGZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Flagstaff AZ 205 PM MST Thu Jul 29 2021 AZZ004>007-009-012-015-016-038-040-302115- /O.NEW.KFGZ.FF.A.0004.210730T1900Z-210731T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-Little Colorado River Valley in Coconino County-Western Mogollon Rim- Eastern Mogollon Rim-Oak Creek and Sycamore Canyons-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Jacob Lake, Flagstaff, Keams Canyon, Tuba City, Fredonia, Happy Jack, Kykotsmovi, Valle, North Rim, Grand Canyon Village, Munds Park, Williams, Lees Ferry, Wupatki N.M., Heber, Dilkon, Supai, Sedona, Page, Kaibito, and Forest Lakes 205 PM MST Thu Jul 29 2021 ...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... The National Weather Service in Flagstaff has issued a * Flash Flood Watch for portions of north central Arizona, northeast Arizona and west central Arizona, including the following areas, in north central Arizona, Coconino Plateau, Eastern Mogollon Rim, Grand Canyon Country, Kaibab Plateau, Little Colorado River Valley in Coconino County and Marble and Glen Canyons. In northeast Arizona, Northeast Plateaus and Mesas Hwy 264 Northward and Northeast Plateaus and Mesas South of Hwy 264. In west central Arizona, Oak Creek and Sycamore Canyons and Western Mogollon Rim. * From Friday afternoon through Friday evening. * Another round of abundant monsoonal moisture is expected for early Friday afternoon through late Friday evening that will lead to an increased risk for flash flooding across much of the region. Periods of widespread showers and thunderstorms capable of producing high rainfall rates will be possible during this time which could likely lead to flash flooding in washes, streams, and poor drainage areas. Burn scars from recent wildfires will be especially prone to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ EL
4 follow-up statements
002 WGUS65 KFGZ 292127 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 227 PM MST Thu Jul 29 2021 AZZ009-016-038-040-292230- /O.CAN.KFGZ.FF.A.0004.210730T1900Z-210731T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northeast Plateaus and Mesas Hwy 264 Northward-Eastern Mogollon Rim- Oak Creek and Sycamore Canyons-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Happy Jack, Keams Canyon, Kykotsmovi, Dilkon, Kaibito, Heber, Sedona, and Forest Lakes 227 PM MST Thu Jul 29 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch has been cancelled for portions of north central Arizona, northeast Arizona and west central Arizona, including the following areas, in north central Arizona, Eastern Mogollon Rim. In northeast Arizona, Northeast Plateaus and Mesas Hwy 264 Northward and Northeast Plateaus and Mesas South of Hwy 264. In west central Arizona, Oak Creek and Sycamore Canyons. The Flash Flood Watch for these locations on Friday has been cancelled due to program error. These locations were not meant to be included in the first Flash Flood Watch issued. The correction has been made. $$ AZZ004>007-012-015-302130- /O.CON.KFGZ.FF.A.0004.210730T1900Z-210731T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-Little Colorado River Valley in Coconino County-Western Mogollon Rim- Including the cities of Jacob Lake, Flagstaff, Tuba City, Fredonia, Valle, North Rim, Grand Canyon Village, Munds Park, Lees Ferry, Wupatki N.M., Supai, Page, and Williams 227 PM MST Thu Jul 29 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... The Flash Flood Watch continues for * For Coconino County, including Supai, Flagstaff, Grand Canyon, Page, Tuba City, and Williams. * From Friday afternoon through Friday evening. * Another round of abundant monsoonal moisture is expected for early Friday afternoon through late Friday evening that will lead to an increased risk for flash flooding across much of the region. Periods of widespread showers and thunderstorms capable of producing high rainfall rates will be possible during this time which could likely lead to flash flooding in washes, streams, and poor drainage areas. Burn scars from recent wildfires will be especially prone to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ EL
363 WGUS65 KFGZ 300932 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 232 AM MST Fri Jul 30 2021 AZZ004>007-012-015-310600- /O.CON.KFGZ.FF.A.0004.210730T1900Z-210731T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-Little Colorado River Valley in Coconino County-Western Mogollon Rim- Including the cities of Jacob Lake, Flagstaff, Tuba City, Fredonia, Valle, North Rim, Grand Canyon Village, Munds Park, Lees Ferry, Wupatki N.M., Supai, Page, and Williams 232 AM MST Fri Jul 30 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON MST TODAY THROUGH THIS EVENING... The Flash Flood Watch continues for * For Coconino County, including Supai, Flagstaff, Grand Canyon, Page, Tuba City, Cameron and Williams. * From Noon MST today through this evening. * Another round of abundant monsoonal moisture today will lead to an increased risk for flash flooding across much of the region this afternoon and into the early evening. Periods of widespread showers and thunderstorms capable of producing high rainfall rates will be likely during this time. Flash flooding in washes, creeks, and poor drainage areas is possible. Recently burned fire scars will be especially prone to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NL
386 WGUS65 KFGZ 301915 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 1215 PM MST Fri Jul 30 2021 AZZ004>007-012-015-310600- /O.CON.KFGZ.FF.A.0004.000000T0000Z-210731T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-Little Colorado River Valley in Coconino County-Western Mogollon Rim- Including the cities of Jacob Lake, Flagstaff, Tuba City, Fredonia, Valle, North Rim, Grand Canyon Village, Munds Park, Lees Ferry, Wupatki N.M., Supai, Page, and Williams 1215 PM MST Fri Jul 30 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... The Flash Flood Watch continues for * For Coconino County, including Supai, Flagstaff, Grand Canyon, Page, Tuba City, Cameron and Williams. * Until 11 PM MST this evening. * Another round of abundant monsoonal moisture today will lead to an increased risk for flash flooding this afternoon through early evening. Periods of widespread showers and thunderstorms capable of producing high rainfall rates will be likely during this time. Flash flooding in washes, creeks, and poor drainage areas is possible. Recently burned fire scars will be especially prone to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MCT
288 WGUS65 KFGZ 310428 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 928 PM MST Fri Jul 30 2021 AZZ004>007-012-015-310530- /O.CAN.KFGZ.FF.A.0004.000000T0000Z-210731T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-Little Colorado River Valley in Coconino County-Western Mogollon Rim- Including the cities of Jacob Lake, Flagstaff, Tuba City, Fredonia, Valle, North Rim, Grand Canyon Village, Munds Park, Lees Ferry, Wupatki N.M., Supai, Page, and Williams 928 PM MST Fri Jul 30 2021 ...FLASH FLOOD WATCH IS CANCELLED FOR PORTIONS OF COCONINO COUNTY... The Flash Flood Watch has been cancelled for portions of Coconino County, including Supai, Flagstaff, Grand Canyon, Page, Tuba City, Cameron and Williams.. The Flash Flood Watch is cancelled. Showers and thunderstorms have diminished, thus flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ Humphreys
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 9:27 AM MST, 4 hours 38 minutes earlier.
Area forecast discussion, Jul 29, 9:27 AM MST, 4 hours 38 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 927 AM MST Thu Jul 29 2021 .SYNOPSIS...Plentiful monsoonal moisture will persist over northern Arizona through the weekend. The greatest thunderstorm coverage is expected today and Friday, with storms capable of producing high rain rates and flash flooding. && .UPDATE...The scattered shower activity across western Coconino and northern Yavapai counties from earlier this morning has diminished leaving some leftover mid-level clouds. With the remainder of northern Arizona clear to scattered in cloud coverage as of now, expect sufficient diurnal heating to take place. This coupled with an abundant amount of monsoonal moisture should result in widespread thunderstorm coverage for today. Anticipate cumulus buildups forming now across the higher terrain transitioning into thunderstorms by 11am - 12pm MST. Coverage increases throughout the day continuing into the evening hours with flash flooding being the main threat. Showers and thunderstorms could continue overnight for areas mainly west of I-17 & Hwy 89. Most activity tapers after midnight. && .PREV DISCUSSION /321 AM MST/...Showers and thunderstorms have already begun to move across the region this morning as seen on radar. This has started over the White Mountains, Mogollon Rim and the higher elevations of north-central Arizona. This activity will build throughout the day with showers and thunderstorms moving into the lower elevations through the afternoon and evening hours. Activity looks to persist into the nighttime hours. Friday through Sunday looks to be the most widespread activity for the week. The risk of flash flooding continues through this timeframe due to soil moisture content and storms capable of producing high rain rates. Beginning Monday, monsoonal activity looks to decrease, similar to last week. Differences in models have this solution not completely sold just yet, however, there is a chance that high pressure moves overhead which will limit thunderstorm activity and increase temperatures. This is not a guarantee and updates to the forecast in the coming days will help us to hone in on a solution. && .AVIATION...For the 18Z package...Mainly VFR conditions expected. Thunderstorm activity develops after 18Z with brief periods of MVFR conditions and gusty and erratic winds in and around thunderstorms. Scattered shower and thunderstorm coverage is then expected to decrease after 06Z Friday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to widespread thunderstorm coverage is expected both today and Friday with flash flooding and lightning being the primary hazards. Light winds are expected outside of thunderstorm activity. Saturday through Monday...Scattered storms are forecast Saturday and Sunday. Storm coverage and rainfall intensity may begin to decrease on Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...LaGuardia/Kobold AVIATION...LaGuardia FIRE WEATHER...Kobold For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 29, 12:42 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1242 PM MST THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL 1 WSW PARKS 35.26N 111.96W
07/29/2021 E0.75 INCH COCONINO AZ TRAINED SPOTTER
&&
TMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:47 PM MST | Special Weather Statement | FGZ | 28 min | |
| Jul 28, 7:06 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 28, 7:18 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 29, 11:48 AM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 29, 11:57 AM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 33 min |
| Jul 29, 12:21 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 24 min |
| Jul 29, 12:36 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Jul 29, 12:44 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 31 min |
| Jul 29, 12:53 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 29, 12:57 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Jul 29, 1:07 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 38 min |
| Jul 29, 1:10 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 50 min |
| Jul 29, 1:13 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 32 min |
| Jul 29, 1:23 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Jul 29, 2:09 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 29, 2:16 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Jul 29, 2:41 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Jul 29, 3:03 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 27 min |
| Jul 29, 3:41 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 29, 4:03 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Watches in Arizona, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.